Format

Send to

Choose Destination
See comment in PubMed Commons below
Trends Pharmacol Sci. 2003 Dec;24(12):619-25.

Assessing predictors of drug-induced torsade de pointes.

Author information

1
CV Therapeutics, 3172 Porter Drive, Palo Alto, CA 94304, USA. luiz.belardinelli@cvt.com

Abstract

Torsades de pointes (TdP) is a malignant polymorphic ventricular tachyarrhythmia that can be caused by drugs that induce electrophysiological changes. Although the number of drugs known to cause TdP has increased in recent years, there is no cell-based assay, in vitro heart preparation or animal model that predicts the potential of a drug to induce TdP in humans. Nevertheless, certain electrophysiological events are known to be associated with the development of TdP. For example, a drug that prolongs action potential duration, induces early afterdepolarizations and ectopic beats, and increases dispersion of ventricular repolarization is likely to cause TdP. By contrast, a drug that does not induce these changes is unlikely to cause TdP. The exact relationship between these electrophysiological events and the development of TdP has not been defined, but the potential of a drug to elicit these events might predict its pro-arrhythmic risk.

PMID:
14654302
DOI:
10.1016/j.tips.2003.10.002
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center